Hello, Goodbye Proteinuria
November 03, 2017 | 10:00 AM - 10:00 AM
Click an icon below to load this item into your calendar. Please note that times are exported as Coordinated Universal Time (UTC). Time zone help.
Hello, Goodbye Proteinuria
- Fellows/Residents Case Reports: AKI and Drug-Related Interactions
November 03, 2017 | Location: Hall H, Morial Convention Center
Abstract Time: 10:00 AM - 10:00 AM
Category: Nephrology Education
- 1302 Fellows and Residents Case Reports
- Sorkin, Jeremy J., University of North Carolina, Chapel Hill, North Carolina, United States
- Nachman, Patrick H., University of North Carolina School of Medicine , Chapel Hill, North Carolina, United States
- Derebail, Vimal K., University North Carolina at Chapel Hill, Chapel Hill, North Carolina, United States
- Radhakrishna, Roshni, University of North Carolina, Chapel Hill, North Carolina, United States
- Nickeleit, Volker, The University of North Carolina at Chapel Hill, Chapel Hill, North Carolina, United States
- Mikhailov, Alexei V., University of North Carolina, Chapel Hill, North Carolina, United States
Jeremy J. Sorkin,
Patrick H. Nachman,
Vimal K. Derebail,
Alexei V. Mikhailov,
Tyrosine kinase inhibitors (TKIs) have been associated with proteinuria and even overt nephrotic syndrome with variable renal histopathology (thrombotic microangiopathy (TMA), FSGS, or minimal change disease (MCD)). These agents have been thought to indirectly inhibit vascular endothelial growth factor (VEGF) receptors on glomerular endothelial cells. Sorafenib has been reported to cause proteinuria in several cases and discontinuation may result in resolution of proteinuria, although typically over several months. We present a case of severe nephrotic syndrome after starting sorafenib in a patient with a history of graft-versus-host disease (GVHD) whose history suggested several potential etiologies.
A 61-year-old man was evaluated for acute onset severe edema. He had acute myeloid leukemia (AML) and had received allogeneic-stem cell transplantation from his sister, complicated by steroid-induced diabetes and prior GVHD. Immunosuppression included tacrolimus and daily prednisone. He was started on sorafenib 400mg daily three months prior to admission. He was found to have a serum albumin to 2.1 mg/dl and new nephrotic range proteinuria with urine albumin/creatinine ratio (UACR) 9.0g/g. Baseline serum creatinine was <1mg/dl. Hgb and platelets were at baseline. Tacrolimus troughs were <2ng/ml. Bone marrow biopsy was negative for active GVHD. Renal biopsy was pursued to differentiate between GVHD-associated immune complex-mediated disease versus proteinuria related to VEGF inhibition by sorafenib. Pathology revealed a podocytopathy consistent with MCD and arteriolopathy indicative of early calcineurin inhibitor toxicity. Sorafenib was discontinued and no additional corticosteroids were administered. After two weeks, the patient had complete resolution of proteinuria, and increase in serum albumin to 2.9 mg/dl.
TKIs can lead to proteinuria, overt nephrotic syndrome, and TMA. In this case, no clinical signs suggestive of TMA were present and pathology showed only MCD. Discontinuation of sorafenib led to surprisingly fast resolution of nephrotic syndrome, more rapid than typically reported. This case highlights the variable etiologies and timing to proteinuria resolution related to nephrotic syndrome and TKIs.